Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Charleston, SC

May 23, 2014Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2014, 9:33 PM EDT for Berkeley County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2014, 9:33 PM EDT (01:33 UTC)
Expired
May 23, 2014, 10:30 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:00 PM EDTTSTM WND DMG1 Sse Saint Stephen, SCBERKELEY COUNTY 911 REPORTED A TREE DOWN NEAR A HOME ON MENDEL RIVERS ROAD.
May 23, 10:05 PM EDTHAIL 1.25Bonneau Beach, SCLAW ENFORCEMENT REPORTED HALF DOLLAR SIZE HAIL IN BONNEAU BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:07 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2414 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS52 KCHS 240133
SVRCHS
SCC015-240230-
/O.NEW.KCHS.SV.W.0013.140524T0133Z-140524T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
933 PM EDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1030 PM EDT

* AT 932 PM EDT...METEOROLOGISTS DETECTED SEVERE THUNDERSTORMS...
  ALONG A LINE EXTENDING FROM 21 MILES NORTHEAST OF SAINT STEPHEN TO
  15 MILES NORTHWEST OF EASTERN LAKE MARION...MOVING SOUTHEAST AT 50
  MPH.

  PREPARE NOW FOR...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO THE SIZE OF HALF DOLLARS...
  EXTREME CLOUD TO GROUND LIGHTNING...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  EASTERN LAKE MARION...EADYTOWN...SAINT STEPHEN...CROSS...SOUTHERN
  LAKE MOULTRIE...NORTHERN LAKE MOULTRIE...PINOPOLIS...MONCKS
  CORNER...OLD SANTEE CANAL STATE PARK...JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024...WHEN IT IS
SAFE TO DO SO.

&&

LAT...LON 3314 7999 3334 8025 3339 8024 3340 8022
      3345 8022 3345 8017 3346 8016 3345 8015
      3347 8014 3349 8015 3350 8013 3351 8000
      3350 7997 3345 7988 3341 7986 3337 7980
      3338 7978 3332 7974 3332 7970 3329 7963
TIME...MOT...LOC 0132Z 309DEG 47KT 3365 7972 3354 8035

$$
4 follow-up statements
285 
WWUS52 KCHS 240146
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
946 PM EDT FRI MAY 23 2014

SCC015-240230-
/O.CON.KCHS.SV.W.0013.000000T0000Z-140524T0230Z/
BERKELEY SC-
946 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR PORTIONS OF BERKELEY COUNTY...

AT 946 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES NORTHEAST OF SAINT STEPHEN TO EASTERN LAKE MARION...MOVING
SOUTHEAST AT 55 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO PING PONG SIZE...
EXTREME CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...CROSS...EADYTOWN...JAMESTOWN...MONCKS CORNER...
PINOPOLIS...SAINT STEPHEN...EASTERN LAKE MARION...NORTHERN LAKE
MOULTRIE...OLD SANTEE CANAL STATE PARK AND SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3314 7999 3334 8025 3339 8024 3340 8022
      3345 8022 3345 8017 3346 8016 3345 8015
      3347 8014 3349 8015 3350 8013 3351 8000
      3350 7997 3345 7988 3341 7986 3337 7980
      3338 7978 3332 7974 3332 7970 3329 7963
TIME...MOT...LOC 0146Z 309DEG 47KT 3355 7980 3343 8018

$$
365 
WWUS52 KCHS 240153
SVSCHS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
953 PM EDT FRI MAY 23 2014

SCC015-240230-
/O.CON.KCHS.SV.W.0013.000000T0000Z-140524T0230Z/
BERKELEY SC-
953 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR PORTIONS OF BERKELEY COUNTY...

...DANGEROUS SEVERE THUNDERSTORM TO IMPACT AREAS BETWEEN PINEVILLE 
AND SAINT STEPHEN...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR PINEVILLE...MOVING SOUTHEAST AT
50 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HAIL UP TO BASEBALL SIZE...
DAMAGING WINDS IN EXCESS OF 60 MPH...
EXTREME CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...CROSS...EADYTOWN...JAMESTOWN...MONCKS CORNER...
PINOPOLIS...SAINT STEPHEN...EASTERN LAKE MARION...NORTHERN LAKE
MOULTRIE...OLD SANTEE CANAL STATE PARK AND SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3314 7999 3334 8025 3339 8024 3340 8022
      3345 8022 3345 8017 3346 8016 3345 8015
      3347 8014 3349 8015 3350 8013 3351 8000
      3350 7997 3345 7988 3341 7986 3337 7980
      3338 7978 3332 7974 3332 7970 3329 7963
TIME...MOT...LOC 0153Z 301DEG 42KT 3346 8002

$$
321 
WWUS52 KCHS 240206
SVSCHS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1006 PM EDT FRI MAY 23 2014

SCC015-240230-
/O.CON.KCHS.SV.W.0013.000000T0000Z-140524T0230Z/
BERKELEY SC-
1006 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR PORTIONS OF BERKELEY COUNTY...

...DANGEROUS SEVERE THUNDERSTORMS TO IMPACT AREAS BETWEEN SAINT 
STEPHEN AND PINOPOLIS...

AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF SAINT STEPHEN TO ALVIN TO SOUTHERN LAKE
MOULTRIE...MOVING SOUTHEAST AT 50 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HAIL UP TO TENNIS BALL SIZE...
DAMAGING WINDS IN EXCESS OF 60 MPH...
EXTREME CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...JAMESTOWN...MONCKS CORNER...PINOPOLIS...SAINT
STEPHEN...NORTHERN LAKE MOULTRIE...OLD SANTEE CANAL STATE PARK AND
SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3314 7999 3327 8015 3334 8013 3336 8011
      3339 8009 3341 8001 3350 7997 3345 7988
      3341 7986 3337 7980 3338 7978 3332 7974
      3332 7970 3329 7963
TIME...MOT...LOC 0206Z 301DEG 42KT 3345 7980 3332 7985
          3326 8004

$$
870 
WWUS52 KCHS 240210 CCA
SVSCHS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1006 PM EDT FRI MAY 23 2014

SCC015-240230-
/O.COR.KCHS.SV.W.0013.000000T0000Z-140524T0230Z/
BERKELEY SC-
1006 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR PORTIONS OF BERKELEY COUNTY...

...DANGEROUS SEVERE THUNDERSTORMS TO IMPACT AREAS BETWEEN SAINT 
STEPHEN AND PINOPOLIS...

AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF SAINT STEPHEN TO ALVIN TO SOUTHERN LAKE
MOULTRIE...MOVING SOUTHEAST AT 50 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HAIL UP TO TENNIS BALL SIZE...
DAMAGING WINDS IN EXCESS OF 60 MPH...
EXTREME CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...JAMESTOWN...MONCKS CORNER...PINOPOLIS...SAINT
STEPHEN...NORTHERN LAKE MOULTRIE...OLD SANTEE CANAL STATE PARK AND
SOUTHERN LAKE MOULTRIE.

AT 1005 PM EDT...LAW ENFORCEMENT REPORTED LARGE HAIL TO THE SIZE OF 
HALF DOLLARS IN BONNEAU BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3314 7999 3327 8015 3334 8013 3336 8011
      3339 8009 3341 8001 3350 7997 3345 7988
      3341 7986 3337 7980 3338 7978 3332 7974
      3332 7970 3329 7963
TIME...MOT...LOC 0206Z 301DEG 42KT 3345 7980 3332 7985
          3326 8004

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:48 PM EDT, 45 minutes earlier.

Area forecast discussion, May 23, 8:48 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
848 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA OVERNIGHT WITH HIGH PRESSURE
BUILDING BEHIND IT SATURDAY. THE HIGH WILL SHIFT INTO THE WESTERN
ATLANTIC ON SUNDAY AND REMAIN THE DOMINANT FEATURE THROUGH THE FIRST
PART OF NEXT WEEK BEFORE A COLD FRONT MOVES IN MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE 00Z KCHS STILL SHOWS A 2-3C CAP IN THE LOW LEVELS OF THE ATMOSPHERE.
WHILE THIS COULD BE ASSOCIATED WITH THE MARITIME AIRMASS BEHIND
THE SEA BREEZE...IT IS ALSO VERY LIKELY THAT THIS SAME CAP EXISTS
ELSEWHERE AND IS RESPONSIBLE FOR KEEPING CONVECTION AT BAY ACROSS
THE AREA AS OF EARLY THIS EVENING. HOWEVER...700-500 MB LAPSE RATES
ARE AN IMPRESSIVE -8C.

OUR MAIN FOCUS IS ON CONVECTION STRENGTHENING UPSTREAM ACROSS THE
NORTHERN/CENTRAL MIDLANDS AHEAD OF A SUBTLE SHORTWAVE TROUGH.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. THESE STORMS SHOULD MAINTAIN INTENSITY AS THEY
NEAR THE AREA GIVEN FORCING ASSOCIATED WITH THE SHORTWAVE ALOFT
AND A MODERATELY TO STRONGLY UNSTABLE AIR MASS IN PLACE ACROSS THE
AREA. IN FACT...SURFACE BASED CAPE VALUES ARE STILL UPWARDS OF 2500
J/KG AND LI/S DOWN TO -9 ACROSS PARTS OF THE CHARLESTON TRI-COUNTY
AREA.

AT THIS TIME IT APPEARS THE CONVECTION SHOULD AFFECT MAINLY PARTS
OF THE CHARLESTON QUAD-COUNTY AREA THROUGH ABOUT MIDNIGHT. AS A
RESULT...SEVERE THUNDERSTORM WATCH 178 HAS BEEN EXTENDED IN TIME
UNTIL MIDNIGHT FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES. THE
PRIMARY THREATS REMAIN VERY LARGE HAIL UP TO AROUND 2 INCHES IN
DIAMETER AND DAMAGING WINDS.

LATER TONIGHT THE BACK DOOR COLD FRONT WILL DROP THROUGH THE AREA
WITH DRIER AIR AND NORTHERLY WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY AND SATURDAY NIGHT...A BACKDOOR COLD FRONT WILL CONTINUE TO
DROP WELL SOUTH OF THE AREA AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE OHIO VALLEY. A RELATIVELY DRY NORTHERLY FLOW WILL PREVAIL
THROUGH MUCH OF THE DAY AT THE SURFACE AND OVERALL MOISTURE WILL BE
INSUFFICIENT TO SUPPORT ANY PRECIPITATION ACROSS THE AREA. A SHORT
WAVE DISTURBANCE EMBEDDED WITHIN NORTHWEST FLOW ALOFT SHOULD BRING
SOME MID AND HIGH LEVEL CLOUDS INTO THE AREA LATER IN THE DAY AND
DURING SATURDAY NIGHT. TEMPERATURES WILL BE COOLER THAN PREVIOUS
DAYS...BUT DOWNSLOPE FLOW JUST ALOFT COULD STILL SUPPORT HIGHS IN
THE MID TO UPPER 80S ACROSS SOUTHEAST SC AND UPPER 80S TO AROUND 90
ACROSS SOUTHEAST GEORGIA. A ROBUST SEABREEZE SHOULD KEEP
TEMPERATURES ALONG THE IMMEDIATE COAST CONSIDERABLY COOLER. WITH THE
INCREASE IN CLOUD COVER AND A LIGHT ONSHORE SYNOPTIC FLOW DEVELOPING
SATURDAY NIGHT...LOWS SHOULD BE IN THE LOWER TO MID 60S.

SUNDAY AND SUNDAY NIGHT...SURFACE HIGH PRESSURE WILL SHIFT INTO THE
WESTERN ATLANTIC...SUPPORTING A SYNOPTIC ONSHORE FLOW ACROSS THE
AREA RESULTING IN AN INCREASE IN LOW LEVEL MOISTURE. FORCING
PROVIDED BY SHORT WAVE ENERGY EMBEDDED WITHIN THE NORTHWEST FLOW
ALOFT AND CONVERGENCE ALONG/AHEAD OF THE SEABREEZE SHOULD SUPPORT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND
WEST OF THE I-95 CORRIDOR IN THE AFTERNOON AND EARLY EVENING.
MODERATE INSTABILITY WITH CAPE VALUES AS HIGH AS 1500-2500 J/KG AND
LI/S DOWN TO -7 TO -8C...HIGHEST ACROSS INTERIOR SOUTHEAST GA...
SHOULD BE SUFFICIENT FOR PULSE-TYPE ISOLATED SEVERE THUNDERSTORMS TO
OCCUR. ISOLATED CONVECTION COULD RE-FOCUS OVER THE COASTAL WATERS
LATE SUNDAY NIGHT. HIGHS ON SUNDAY SHOULD BE IN THE MID TO UPPER 80S
AWAY FROM THE COAST WITH LOWS SUNDAY NIGHT IN THE MID TO UPPER 60S.

MONDAY...A MOIST SOUTHERLY RETURN FLOW WILL DEVELOP AROUND ATLANTIC
HIGH PRESSURE. MEANWHILE...A LEE SIDE TROUGH INLAND AND THE SEA
BREEZE WILL ACT AS FOCI FOR MAINLY AFTERNOON/EVENING SCATTERED
SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITY PARAMETERS ONCE
AGAIN LOOK FAVORABLE FOR ISOLATED PULSE SEVERE THUNDERSTORMS ALONG
AND AHEAD OF THE SEA BREEZE. HIGHS WILL BE IN THE UPPER 80S ACROSS
MUCH OF THE AREA AWAY FROM THE IMMEDIATE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GENERALLY NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE PERIOD. A
COLD FRONT SHOULD MOVE INTO THE AREA IN THE MID WEEK TIME FRAME AND
LIKELY STALL OUT. EXPECTED WIDELY SCATTERED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ALONG AND WEST OF THE SEA BREEZE
EACH DAY...WITH THE GREATEST COVERAGE LIKELY ON WEDNESDAY AS THE
COLD FRONT MOVES IN. ABOVE NORMAL TEMPERATURES ARE EXPECTED TUESDAY
AND WEDNESDAY AND THEN MORE NORMAL TEMPERATURES ARE LIKELY THURSDAY
AND FRIDAY.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
KCHS...UPSTREAM CONVECTION COULD AFFECT THE TERMINAL LATE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS. FOR NOW...HAVE INCLUDED A
TEMPO GROUP FOR THUNDERSTORMS WITH ERRATIC WINDS AND SOME FLIGHT
RESTRICTIONS FROM 03-05Z...BUT AMENDMENTS WILL LIKELY BE NEED TO
ADJUST THE TIME AS TRENDS BECOME BETTER ESTABLISHED.
OTHERWISE...VFR CONDITIONS ARE EXPECTED...WITH WINDS SHIFTING
NORTHERLY BEHIND A COLD FRONT LATER TONIGHT.

KSAV...VFR CONDITIONS ARE EXPECTED TO PREVAIL. WINDS WILL SHIFT
NORTHERLY LATE TONIGHT BEHIND A COLD FRONT.

EXTENDED AVIATION OUTLOOK...TEMPORARY FLIGHT RESTRICTIONS POSSIBLE
WITH MAINLY AFTERNOON/EARLY EVENING CONVECTION SUNDAY THROUGH
MID-WEEK. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
CONDITIONS OVER THE WATERS WILL REMAIN FAIRLY QUIET THROUGH THE
MIDDLE OF NEXT WEEK. HIGH PRESSURE WILL BUILD IN ON SATURDAY AND
THEN SHIFT INTO THE ATLANTIC ON SUNDAY WHERE IT WILL PREVAIL
THROUGH MID-WEEK. THERE WILL BE A BIT OF A NORTHEAST SURGE
SATURDAY MORNING IN THE WAKE OF A COLD FRONT DROPPING SOUTH OF THE
AREA...BUT WIND SPEEDS SHOULD BE NO GREATER THAN ABOUT 15-20 KT.
ANOTHER COLD FRONT COULD ENTER THE WATERS DURING THE MID WEEK
PERIOD. WINDS/SEAS ARE EXPECTED TO BE BELOW ANY HEADLINE CRITERIA
THROUGH THE PERIOD.

&&

.CLIMATE...
CHS HAS HIT 97 DEGREES WHICH BREAKS THE RECORD HIGH FOR THE DATE.

RECORD HIGH TEMPS TODAY...
CHARLESTON 96/1956...DOWNTOWN 97/1956...SAVANNAH 99/2012

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...JAQ
LONG TERM...MTE
AVIATION...JAQ
MARINE...JRL/JAQ
CLIMATE...
Hazardous weather outlook, May 23, 8:52 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
852 PM EDT FRI MAY 23 2014

AMZ330-350-SCZ044-045-050-052-250100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
852 PM EDT FRI MAY 23 2014

...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ043-049-250100-
INLAND COLLETON-COASTAL COLLETON-
852 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD DEVELOP LATE THIS
EVENING. THERE IS THE POTENTIAL FOR THESE THUNDERSTORMS TO BECOME STRONG
TO SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST
CHANCE FOR THUNDERSTORMS IS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-
051-250100-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
852 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 23, 9:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT FRI MAY 23 2014

SCZ044-045-050-052-240215-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
915 PM EDT FRI MAY 23 2014

...DANGEROUS SEVERE THUNDERSTORMS COULD MOVE ACROSS THE CHARLESTON
TRI-COUNTY AREA THROUGH MIDNIGHT...

A LARGE CLUSTER OF SEVERE THUNDERSTORMS WITH A HISTORY OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CONTINUES TO MOVE SOUTHEAST
ACROSS THE EASTERN MIDLANDS OF SOUTH CAROLINA THIS EVENING. THE
STORMS ARE EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF
DORCHESTER AND BERKELEY COUNTIES BETWEEN 10 PM AND 11 PM AND COULD
REACH AS FAR SOUTH AS THE CHARLESTON METRO AREA BY MIDNIGHT...IF
NOT SOONER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL
MIDNIGHT. THIS IS A POTENTIALLY DANGEROUS SITUATION. PEOPLE ACROSS
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES SHOULD BE PREPARED
TO TAKE IMMEDIATE ACTION SHOULD WARNINGS BE ISSUED FOR YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE INTERNET FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.

&&

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:13 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston62 min
May 23, 10:23 PM EDTSevere Thunderstorm WarningCHSCharleston67 min
May 23, 10:35 PM EDTSpecial Marine WarningCHS115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.